Women who experience a drop in their sex drive after taking antidepressants might be helped by testosterone therapy, a new study from Australia suggests.
In the study, women on antidepressants who wore a patch that delivered the hormone testosterone daily reported having more sexual experiences they called "satisfying," compared with women who wore a placebo patch.
By the end of the three-month study, those who wore the testosterone patch had about two additional satisfying sexual experiences per month, compared to their typical number. In contrast, those who wore the placebo patch had about the same number of satisfying sexual experiences at the beginning and end of the study. No adverse side effects related to the male hormone were seen. [51 Sultry Facts About Sex]
Decreased sexual desire is a known side effect of antidepressants, including selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs), and low libido may become a problem for those who need to take the drugs over the long term, the researchers said. The 44 women in the study, who were ages 35 to 55, all felt that their libido had dropped since starting antidepressants.
The study "provides the first evidence that [testosterone-patch] therapy may be a treatment option for women with SSRI/SNRI-emergent loss of libido who need to remain on their antidepressant therapy," the researchers wrote in a study published Jan. 16 in The Journal of Sexual Medicine.
The results are "very exciting," said Dr. Lynne Shuster, an internal medicine physician and women's health specialist at the Mayo Clinic in Rochester, Minn., who was not involved with the study. "This is a very common problem for which we don't have good treatments," Shuster said. Sexual side effects from antidepressants can lead to discontinuation of medication or reduced quality of life, Shuster said.
For the rest of the story: http://www.livescience.com/42903-women-libido-antidepressants-testosterone.html